Vigilance Is Key in Mitigating TKI-Associated Hepatotoxicity

Liver injury can occur within 2 weeks of starting therapy with a tyrosine kinase inhibitor, although it can also be seen as late as 2 months, describes Tanios S. Bekaii-Saab, MD, making vigilance key for proper mitigation of this adverse event.

Transcript:

Tanios S. Bekaii-Saab, MD: When does liver injury develop? It usually develops as early as 2 weeks, and possibly as late as 2 to 3 months, after initiating therapy. In these instances, features of hypersensitivity are typically absent. Essentially, you don’t see this as an allergic reaction or a hypersensitivity reaction, but direct cell injury. The incidence of these adverse events, if unmitigated—meaning stopping the drug or readjusting the dose—depending on what literature you look at, can progress to severe liver injury in 5% to 25% of patients. It’s more likely to be 5% or less because most of us keep a close eye on this hepatotoxicity. But this brings up the importance of raising the awareness of hepatotoxicity among health care professionals. Most practicing physicians and health care professionals understand this concept, but I want to make sure it’s also made clear that this has to be a constant point of raising awareness among colleagues. The good news is that most of the time, this is reversible if we do all the right things. But if we don’t, there’s the risk of not just permanent liver injury but even liver failure.

It’s key to keep a close eye on tyrosine kinase–induced hepatotoxicity within the first 2 to 3 months of initiating treatment. There are some rare instances where this toxicity can happen later rather than earlier. In terms of follow-up, the first 2 to 3 months should allow us very close follow-up. We already do that with a lot of these tyrosine kinase [inhibitors] because of the other toxicities, not just liver toxicity. With regorafenib, for example, given the hand-foot syndrome reaction and the fatigue, we tend to keep a close eye on patients in the first month, even on a weekly basis. We check labs every couple of weeks. You can slow it down to once a month, but I would continue to keep a close eye on the liver numbers. Patients should be closely and carefully monitored for tyrosine kinase inhibitor–induced hepatotoxicities more intensely at the beginning and then routinely after a couple of months. I’ll emphasize that the risk is manageable by dose adjustment or stopping the drug altogether. The good news is that oftentimes, the question that comes up is, “If you have liver toxicity or hepatotoxicity from 1 tyrosine kinase inhibitor, does that typically translate into the same level of toxicity with a different tyrosine kinase inhibitor?” The answer is no.

We don’t have those data. Oftentimes, if the liver function tests have improved, and if they’re indicated for that particular disease, it’s reasonable to switch to a suitable alternative tyrosine kinase inhibitor. Although this is a class effect, that doesn’t mean that if it happens with 1, it’s going to happen with all of them. In all these discussions, the risk-benefit ratio has to be assessed in a good discussion with the patient. It’s very important, primarily in the setting of palliation in the more advanced settings, to ensure that the concept of “Do no harm” precedes all else in terms of optimizing care for patients.

Transcript edited for clarity.

Related Videos
View All
Related Content